Jump to content
Search In
  • More options...
Find results that contain...
Find results in...
Sign in to follow this  
AB+72

Hello all, question about SSRI's and Seretonin....

Recommended Posts

Hello Everyone, I'm new here.  I was diagnosed with POTS after going to Mayo Clinic in 2009 or so...  And had the tip table test.  In Jacksonville, FL.  I have tried to live and manage with it by keeping water intake up, especially before I get up from sleeping.  And just keeping my upright stints to 1/2 hour, and then sitting down.  I had seemed to get progressively stronger over the years.  Which btw, I also have lyme disease.  Which I think probably caused the POTS. 

Anyways...  Well this year everything has sort of come crashing down on me.  More stress about money, other stressful things in life.  I think there are some environmental factors going on and I felt really lousy this year with more fatigue than ever.  In the past I used to go to an MD that was a specialist in chronic disease and autism.  And he used a holistic approach and supplements.   Although he could prescribe meds if needed.  Well he is no longer with us and I have not found a replacement.   Plus he was expensive.   All of those types of doctors usually are and not covered by insurance. 

I have started to go down the road of treating my symptoms with medicine.  I'm on escitalopram for anxiety presently and I have found info that it may even help with POTS symptoms.  I still keep up with my supplements that I know help me.  But therein lies one of my problems / questions.  I had been taking a seretonin support supplement  (L-tyrosine and L-tryptophan blend), but now unsure if I should keep up with it.  My Dr. first said yes to this, but I've also read that you can get too much seretonin in your system with SSRI's without even taking any outside supplement. 

Has anyone had any experience with this?  I stopped taking my supplement as of yesterday. 

I do feel like there may be a positive affect from the escitalopram in dealing with the POTS symtpoms.  Possibly.  But I'm only a week into them and need more time.  I definitely have less anxiety.  I was having panic attacks quite a bit. 

Has anyone else used an SSRI for treating their POTS symptoms and did it help?  I feel like it may have raised my BP some and that might be a good thing.

Thank you for your help.

 

 

 

Share this post


Link to post
Share on other sites

I have been on SSRI for several years that my autonomic specialist prescribed to help with POTS. I do feel a difference to the better since taking it. I was told that it does not show an effect until about 6 weeks of taking it. The effect of it was not obvious right away for me - just that after a few weeks I realized that I felt better. However - it was not a "cure-all" for me since I have very severe cardiac/circulation problems as well as GI problems from POTS. I take a lot of other meds for these symptoms. --- I do take supplements as well: vitamin B12, Vitamin D, iron ( all due to deficiencies ) and Turmeric for joint pains ( unable to take NSAIDS ) as well as Chaste-tree ( for menopause ). I personally would not take the supplemental serotonin product if you take an SSRI. I would take the medication for at least 2 months and see how you feel. Then you can always go back to the supplement. But BE AWARE: do not stop any SSRI ( or any anti-depressant ) abruptly - you have to wean off slowly. Check with your prescribing physician how to go off it if you want to stop taking it.  

Share this post


Link to post
Share on other sites

Thank you for the responses....  I'm unsure as to what to do.  Lately I've been getting kind of a scary symptom and I'm not sure why.  But it seems to coincide with taking it.  And that is my chest feels heavy sometimes.  I don't know if it's my body trying to adjust or what.  But it makes me not want to take it.....    Problem is, it's helping with sleep and anxiety......  I might just need to figure out the proper dosage.  Because even on 10mg a day I was seeing a lot of affects only after 4 days of taking it.  And I may need to take even less a day to strike a good balance.  My blood pressure is still like 120/80 pretty consistently. 

 

The seretonin supplement was not working on it's own to manage the severity of my symptoms lately...  Although I never really took a LOT of it.  Maybe I should've tried to take a larger dose........

 

Share this post


Link to post
Share on other sites

My chest has been heavy ever since I had the first episode of the blood pressure dropping.  It didn’t slowly happen for me.

I was in my office and my chest started feeling heavy, I couldn’t read my computer, I could barely speak.  It didn’t feel like a lack of oxygen but like an elephant was setting on my chest.  I had an angiogram and other test immediately that showed no problems.  I finally got into see a neurologist who was absolutely worthless.  Didn’t know a thing about autonomic dysfunction.  I had been looking at the internet for answers between the cardiology test and visiting the neurologist and somehow came up with asking the neurologist myself if she could order a tilt table test.  She did and it showed I had Dysautonomia.  I had no compensatory heart rate increase, no sympathic skin response. This was three years ago and I have been on disability ever since I left my office.  Some days the heavyness is not as bad.  I take adderall. That is the only thing that keeps my blood pressure up, but I have terrible anxiety at the end of the day.  I don’t know if it’s from the crash from adderall or it just makes me anxious.  This is my first time on the site and I am trying to find people with answers for me.  I’m 61 and not tipical POTS age.  I also have RA so the docs think it maybe from autoimmune disease.  But NO ONE can tell me why!  I’m so glad I found this site.

 

Quote

 

 

Share this post


Link to post
Share on other sites

Wow, did you get disability that quickly?  I just started filling out the application on Friday.  I don't know why I waited so long.  I've had it for almost 10 years now.....  I was feeling like I was slowly getting better but have had a turn. 

Share this post


Link to post
Share on other sites

I still don’t have Social Security Disability.  I had short term disability and long term disability insurance through my company.  They didn’t give me any trouble.  SSD is another story.  I’ve been waiting 18 months for a judge to hear the case, but I got a call that they may take another look at it without a judge.  

Share this post


Link to post
Share on other sites

@Vickie5297 - the chest pain you describe is common for POTS, it is due to changes in circulation in your chest due to hypotension. I get it with both high and low BP. - I have been on SSDI for 2 years. I was denied several times until I had a hearing with administrative law judge and he approved me on the spot after hearing my story. It is normal to keep getting denied. I had disability insurance through my employer as well - it saved me in the years after having to stop working. You have RA - that very well could add to your dysautonomia. What meds are you taking currently? 

Share this post


Link to post
Share on other sites

Yes, I take 15 mg extended release Adderall.  Some days I won’t take it so that I can get a break from the anxiety that crops up at night on an almost daily basis.  On those days, my BP is usually in the low 80’s over high 60’s or 70’s.  I don’t have any energy on those days and usually just do as little as possible.  Have any of you had the Ansar test?  Mine shows that I have sympathetic withdrawal.  I have no  desire to do anything when I don’t take Adderall.  I have taken midodrine, florincef, mestinon, Northera.  Nothing helped keep my BP up except adderall.  My BP is usually normal at bedtime when I don’t really need it to be.  Even if I take adderall and my BP is up, if I do anything physical such as mopping the floor my heart rate goes to 135 to 140.  Lying down it is low sixties.  Before the onset of Dysautonomia it was always about 68 every time I had a dr visit.  And BP was always 110 to 118 over low sixties.  When I was first diagnosed and in the hospital it was 80/40 and Dr didn’t even suggest there was a problem and released me after arterialgram and some lung function showed no abnormalities.  You would think that the BP would have given someone a clue????  This has been a long journey for me and I still have a very low quality of life compared to my previous life. Is there hope for a return to Health? Or just acceptance of how my life is now? Thanks

Edited by Vickie5297

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Sign in to follow this  

×
×
  • Create New...